|squamous cell carcinoma/AIDS-- why are my blood counts depleted?
Oct 18, 2002
I have AIDS, and recently diagnosed squamous cell carcinoma. I am being treated with radiation and chemotherapy. My hemoglobin keeps dropping to around 9, as well as my platlets are nearly depleted. Any reasons for this? cd4=575/viral load undetectable.
Response from Dr. Dezube
What you are describing is very typical. Both chemotherapy and radiation work by killing off cancer cells. Unfortunately neither therapy is a 100% selective. This means that although they kill off cancer cells, they also kill off (to a lesser degree) normal cells. In particular, chemotherapy and radiation therapy can knock off the rapidly dividing normal cells in the bone marrow-- when this happens you can be left with both anemia (low red cell count) and low platelet counts. Once your therapy is completed, your blood counts should go up, though it may take some time to do so.
Some medical providers prescribe Procrit (erythopoietin) in your situation. This drug may help maintain your red cell count throughout your therapy. So sometimes we use it. Lastly, you do not mention which HIV drugs you are taking. You should know that chemotherapy and radiation therapy are particularly toxic on the blood counts if you are taking the HIV drug called AZT. AZT is found in retrovir, combivir, and trizivir.
Increased risk for other cancers after Hodgkin's-- Can I do anything to prevent this?
armpit nodes follow-up; my physician says not to worry; should I get a second opinion?
- Itchy Skin After Sex With Sex Worker Sign Of HIV AIDS
- Itchy Skin After Touching Skin Sign Of HIV AIDS
- Red Eyes After Sex With Stripper Condom Broke Worried I Have HIV
- White Bumps On Penis After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Antibiotics Used To Treat Gonorrhea And Chlamydia
- Can Mosquitoes Give You Std's?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.